Virginia, 2008

Drought in Virginia, July 1 to 31, 2008

July 1 to 31, 2008 · NWS RNK · 5 events in 5 counties and zones

Rainfall across the region during July was near normal with localized pockets of heavier thunderstorm induced rainfall. These heavier rains helped to mitigate drought conditions slightly for parts of Southside Virginia.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Rainfall across the region during July was near normal with localized pockets of heavier thunderstorm induced rainfall. These heavier rains helped to mitigate drought conditions slightly for parts of Southside Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 30, 8:24 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 30, 8:24 PM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
924 PM EDT MON JUN 30 2008

.SYNOPSIS...
UPPER TROUGH ACROSS THE OHIO VALLEY WILL PASS EAST ACROSS THE
REGION THIS EVENING AND OVERNIGHT. DISTURBANCES SWINGING THROUGH
THIS FEATURE WILL TRIGGER ORGANIZED CONVECTION OVER PARTS OF THE
REGION INTO TONIGHT. HIGH PRESSURE WILL BUILD INTO THE AREA
TUESDAY AND THEN LINGER UNTIL LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
WATER VAPOR SATELLITE SHOWS THE CENTER OF THE UPPER LOW AND COLD
CORE JUST SOUTH OF PITTSBURGH AND LIFTING NEWD. CONVECTION FURTHER
SOUTH ACROSS THE CWA IS WEAKENING RAPIDLY WITH LOSS OF HEATING. I
PLAN TO UPDATE & REMOVE ALL MENTION OF TSTMS. WILL HAVE SOME LOW
OR SLIGHT CHC POPS FOR SHOWERS ONLY IN UPSLOPE SE WV. WILL UPDATE
HWO TO REMOVE MENTION OF SLIGHT CHC OF SEVERE AS WELL. CURRENT
TEMPS ARE COOLER THAN FCST...BUT OVERNIGHT LOWS LOOK ON TRACK
BASED ON CURRENT DEWPOINTS. MAY LOWER THEM A FEW DEGREES...BUT
WILL AT LEAST HAVE TO UPDATE HOURLY TEMPS/DEWPOINTS.

5H TROF AXIS WILL BE ALONG THE BLUE RIDGE TUESDAY AS HIGH
PRESSURE SLOWLY BUILDS IN FROM THE WEST. SOME LINGERING LOW LEVEL
RH MAY COMBINE WITH STEEPER LAPSES NE TO PRODUCE MORE
CLOUDS/ISOLATED AFTERNOON SHRA LYH REGION BUT TOO IFFY TO INCLUDE.
OTRW ADVECTION OF DRY AIR INTO THE AREA SHOULD MAKE FOR MAINLY
SUNNY SKIES AND COMFORTABLE TEMPS UNDER A NW BREEZE. SINCE 85H
THERMAL TROF LOOKS TO MODIFY SOME IN THE AFTERNOON...STAYED ON THE
WARM SIDE OF HIGH TEMPS GIVEN SUNSHINE AND EASTERN DOWNSLOPE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
COOLER AND DRIER AIR RESULTING FROM ANOMALOUS H5 TROUGH IN THE
EAST WILL PROVIDE SOME CHILLY NIGHTS IN THE SHELTERED
VALLEYS...ESPECIALLY ACROSS SE WEST VA. MAY BE PRUDENT TO GO AT
LEAST A FEW DEGREES BELOW MAV/MET UNDER BEST SET UP WEDNESDAY
MORNING.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
UPPER AIR PATTERN REMAINS SIMILAR THROUGH THE LONG TERM...WITH
STRONG UPPER HIGH REMAIN NEAR THE FOUR CORNERS...AND RESULTING H5
GYRES NEAR HUDSON BAY AND THE GULF OF ALASKA. AS HAS BEEN THE CASE
OVER THE PAST FEW WEEKS...UPPER AIR DISTURBANCES SLIDING DOWN THE
NE PERIPHERY OF THE UPPER HIGH THROUGH WESTERN CANADA WILL AMPLIFY
AS THEY TRAVEL SOUTHEASTERLY INTO EASTERN TROUGH. AT THE SURFACE
THIS MEANS ANOTHER POTENT COLD FRONT MAY BE DRAPED ALONG THE OHIO
VALLEY IN TIME FOR THE WEEKEND. MAIN DIFFERENCE NEAR THE END OF
THE FORECAST IS THE RETROGRESSION OF THE HUDSON BAY GYRE PER THE
ECMWF...WHICH ERODES THE STRONG UPPER RIDGE OVER WESTERN
CANADA...AND ALLOWS SOME OF THE WESTERN HEAT TO OOZE EAST. THIS
LOOKS LIKE A MORE PLAUSIBLE SOLUTION...IN CONTRAST TO THE GFS
WHICH HAS MORE OF A ZONAL PATTERN DESPITE A SIMILAR H5 PATTERN TO
WHAT IS OBSERVED TODAY.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
UPPER TROUGH IS PIVOTING ACROSS WV AT THIS TIME. INITIAL LINE OF
SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF THIS FEATURE HAVE
ALREADY PASSED EAST OF THE AIRPORTS IN OUR CWA. SECONDARY LINE JUST
AHEAD OF THE SFC FRONT IS JUST WEST OF BLF AND LWB. THIS LINE HAS
WEAKENED CONSIDERABLY...BUT WILL BRING A PERIOD OF SHOWERS AND
LIKELY MVFR CONDITIONS THRU 02Z. WIND SHIFT TO NORTHWEST BEHIND
THE FRONT...AND I EXPECT IFR TO LIFR CONDITIONS TO DEVELOP WITH A
SHALLOW LAYER OF MOISTURE AND UPSLOPE FLOW. LWB IS MOST LIKELY TO
DROP TO LIFR AS I EXPECT THEM TO CLEAR OFF LATE AD RADIATE WELL.
THE IFR CONDITIONS AT BOTH BLF AND LWB SHUD NOT LAST MUCH PAST 12Z
TUE. VFR CONDITIONS EXPECTED AT ALL SITES THEN...WITH NORTHWEST
WINDS INCREASING TO THE 10 TO 15 KNOT RANGE.

EXPECT HIGH PRESSURE AND TRANQUIL WEATHER WITH A DRIER AIRMASS TUESDAY
NIGHT THROUGH THURSDAY BEFORE ANOTHER COLD FRONT ARRIVES WITH MORE
SHRA/TSRA BY THE WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH/JJ
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH/JJ
Hazardous weather outlook, Jun 30, 8:50 PM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 PM EDT MON JUN 30 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
950 PM EDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 6:01 PM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT MON JUN 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             LYNCHBURG CITY          37.42N 79.15W
06/30/2008  E0.75 INCH       CITY OF LYNCHBURG  VA   PUBLIC

            PENNY HAIL ON HIGHWAY 460 IN LYNCHBURG

0632 PM     TSTM WND DMG     LYNCHBURG CITY          37.42N 79.15W
06/30/2008                   CITY OF LYNCHBURG  VA   BROADCAST MEDIA

            TREE DOWN ON OLD GRAVES MILL ROAD NEAR TIMBERLAKE ROAD.

&&

JJACKSON
Local storm report, Jun 30, 6:43 PM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT MON JUN 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 SSW STRAIGHTSTONE     36.98N 79.15W
06/30/2008  E0.75 INCH       PITTSYLVANIA       VA   PUBLIC

            PENNY HAIL AT 2068 STRAIGHTSTONE ROAD

&&

JJACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Carroll

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
Carroll forecast zone
Reported by
Other Federal Agency
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

A Severe (D2) Drought continued across the southern half of the county.

Drought, Grayson

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
Grayson forecast zone
Reported by
Other Federal Agency
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

A Severe (D2) Drought continued across southern half of the county the first week of the month. However, on the 8th of the month, the Severe (D2) Drought expanded north to include the entire county. This level of severity coverage continue through the end of the month.

Drought, Henry

When
July 1, 12:00 AM EST to July 8, 6:59 AM EST
Where
Henry forecast zone
Reported by
Other Federal Agency
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

A Severe (D2) Drought continued across the southern third of the county until the 8th of the month when the severity was downgraded to a Moderate (D1) Drought.

Drought, Patrick

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
Patrick forecast zone
Reported by
Other Federal Agency
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

A Severe (D2) Drought continued across the southern half of the county through the first week of the month. On the 8th of the month, conditions improved a little across the county so that only the far southwest corner of the county was included in the Severe (D2) Drought category with the remainder of the county in a Moderate (D1) Drought category. These drought conditions and locations continued through the remainder of the month.

Drought, Pittsylvania

When
July 1, 12:00 AM EST to July 8, 6:59 AM EST
Where
Pittsylvania forecast zone
Reported by
Other Federal Agency
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

A Severe (D2) Drought continued through the first week of the month across the far southwest part of the county west of Danville. On the 8th, the category of drought improved to a Moderate (D1) Drought. This level of drought continued through the remainder of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123037, 123038, 123040, 123041, 123042.